Missouri, 2012

Hail and Damaging Winds in Missouri, August 1 to 2, 2012

August 1 to 2, 2012 · NWS SGF · 8 events in 3 counties and zones

Summertime pulse type thunderstorms produced isolated wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Summertime pulse type thunderstorms produced isolated wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 1, 1:43 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 1, 1:43 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT WED AUG 1 2012

.DISCUSSION...

NEAR TERM (THIS AFTERNOON/EVENING)...

MONITORING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THE REMNANTS OF A CONVECTIVE COMPLEX ASSOCIATED WITH A SUBTLE MID
LEVEL SHORTWAVE WAS SLIDING SOUTHEAST INTO WEST CENTRAL MISSOURI
EARLY THIS AFTERNOON. MEANWHILE A WEAK BOUNDARY STRETCHED FROM
NORTH CENTRAL OKLAHOMA NEAR PONCA CITY NORTHEAST INTO CENTRAL
MISSOURI IN THE LAKE OF THE OZARKS REGION.

THIS BOUNDARY MAY BE ENHANCED BY THE OUTFLOW EMANATING FROM THE
DECAYING CONVECTION TO THE NORTH. MODEST CONVERGENCE ALONG THIS
BOUNDARY AND THE APPROACH OF THE MINOR SHORTWAVE WILL SUPPORT
ISOLATED CONVECTIVE DEVELOPMENT MAINLY ACROSS SOUTHERN MISSOURI
LATE THIS AFTERNOON. HOWEVER WARM MID LEVEL TEMPERATURES WILL BE
AN INHIBITING FACTOR TO DEVELOPMENT.

EXPECT ISOLATED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ESPECIALLY
SOUTHEAST OF A PITTSBURG KANSAS TO OSAGE BEACH LINE. PROGGED SOUNDINGS
FOR THIS AFTERNOON ARE MORE FAVORABLE FOR ROBUST UPDRAFTS AND THE
POTENTIAL FOR DOWNBURST WINDS. SO A FEW STRONG TO POSSIBLY SEVERE
STORMS CANNOT BE RULED OUT THIS AFTERNOON IF CONVECTION GETS GOING.

FOSTER

SHORT/LONG TERM (LATE TONIGHT THRU NEXT WEDNESDAY)...

UNCERTAIN AND LOW CONFIDENCE FORECAST HEADING INTO THE EVENING AND
OVERNIGHT HOURS TONIGHT...AS POTENTIAL FOR SCATTERED WAA-INDUCED
CONVECTION REMAINS IN PLACE OVER THE REGION. MAIN AXIS OF 850
THETA-E ADVECTION WILL BE WELL NORTHEAST OF THE CWA...BUT AT LEAST
A WEAK AREA OF ASCENT LOOKS TO DEVELOP OVER SOUTH CENTRAL KANSAS
INTO SOUTHWESTERN MISSOURI LATE TONIGHT IN ASSOCIATION WITH A
WESTERN BRANCH OF THE LOW LEVEL JET. MUCAPE VALUES OVERNIGHT
WON'T BE SPECTACULAR...AND AS SUCH CONVECTION LOOKS TO BE FAIRLY
ISOLATED IN NATURE...SIMILAR TO PREVIOUS EVENINGS. MOST PLACES
WILL REMAIN DRY...BUT ANY RAIN WILL NO DOUBT BE WELCOMED FOR THOSE
THAT GET IT.

A NUMBER OF FORECAST ISSUES PRESENT THEMSELVES FOR THURSDAY. FIRST
THINGS FIRST...TEMPERATURE FORECASTS ARE EXTRAORDINARILY LOW CONFIDENCE
AT THIS POINT...OWNING TO POTENTIAL FOR OVERNIGHT/EARLY MORNING
CONVECTION/DEBRIS CLOUDS...AS WELL AS AFTERNOON CONVECTION (MORE ON
THAT IN A BIT). POTENTIAL FOR ANOTHER DAY OF 100+ TEMPS WILL BE
HIGHER THE FURTHER TO THE SOUTHWEST THAT ONE GOES IN THE CWA...BUT
EVEN THEN...CLOUD COVER COULD EASILY REDUCE HIGHS BY 5-10 DEGREES.
WITH SUCH A LOW CONFIDENCE FORECAST...SIMPLY CANNOT JUSTIFY
EXTENDING THE ADVISORY BEYOND ITS 7 PM EXPIRATION TIME THIS
EVENING.  IT IS MY HOPE THAT BY 3-4 AM...MOTHER NATURE WILL FINALLY
BE STARTING TO SHOW HER CARDS TO THE OVERNIGHT SHIFT REGARDING
NOCTURNAL CONVECTION AND CLOUD COVER...AND THEY WILL BE IN A BETTER
POSITION TO MAKE AN ACCURATE DECISION ON AN ADVISORY.

OTHER MAIN CONCERN FOR THURSDAY WILL BE AFTERNOON CONVECTIVE
POTENTIAL.  AREA OF VORTICITY CURRENTLY OVER THE ROCKIES WILL BEGIN
TO MOVE INTO THE REGION THROUGH THE DAY TOMORROW...WHICH SHOULD
PROVIDE SOME ASCENT FOR CONVECTION TO DEVELOP DURING THE AFTERNOON
HOURS. WEAK SPEED MAX IN ASSOCIATION WITH THIS AREA OF VORTICITY
WILL RESULT IN AN INCREASE IN BULK SHEAR VALUES TO 30-40 KT...WHICH
IS SOMEWHAT HIGHER THAN WHAT WE'VE HAD OVER THE REGION IN SOME
TIME.  IF SUFFICIENT INSTABILITY CAN DEVELOP (DEPENDENT LARGELY ON
CLOUD COVER)...THEN DECENT COVERAGE OF THUNDERSTORMS WILL BE
POSSIBLE.  A FEW STORMS WILL HAVE THE POTENTIAL TO BE STRONG TO
SEVERE WITH REASONABLE WIND SHEAR VALUES IN PLACE.  LOW LEVEL DRY
AIR WILL RESULT IN THE MAIN THREAT WITH THESE STORMS BEING GUSTY
WINDS. MARGINALLY SEVERE HAIL WILL BE A POSSIBILITY...BUT VERY WARM
TEMPERATURES/HIGH FREEZING LEVELS WILL MITIGATE THE OVERALL THREAT.

A STRONG SHORTWAVE WILL BE DIGGING SOUTH OVER THE NORTHERN U.S.
ROCKIES/SOUTHERN CANADIAN PRAIRIES FRIDAY...WITH HEIGHT FALLS AHEAD OF
THIS FEATURE ACTING TO FLATTEN THE SUBTROPICAL RIDGE OVER THE
SOUTHERN PLAINS.  THIS SHOULD RESULT IN SOMEWHAT LOWER SUBSIDENCE
OVER THE EASTERN CWA...KEEPING TEMPS SLIGHTLY COOLER IN THAT
AREA...AND RESULTING THE POTENTIAL FOR ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE ENTIRE CWA.  TEMPS OVER THE WESTERN 2/3 OF
THE CWA STILL LOOK QUITE WARM...WITH 925 MB AND 850 MB TEMPS OF
35C-37C AND 27C-29C RESPECTIVELY.  BECAUSE OF THE POTENTIAL FOR
CLOUD COVER AND SHOWERS/STORMS...HAVE ACTUALLY GONE TOWARD THE LOW
END OF WHAT 925 AND 850 TEMPS LIKE THAT COULD POSSIBLY RESULT IN AT
THE SURFACE. EVEN THE LOW END...THOUGH...YIELDS 100-105.

FOR THE WEEKEND...A BIT OF RELIEF FROM THE HEAT IS LOOKING
INCREASINGLY LIKELY.  AFOREMENTIONED NORTHERN STREAM SHORTWAVE HAS
BEEN A BIT STRONGER AND FURTHER SOUTH IN THE LATE FEW ITERATIONS OF
MODEL GUIDANCE...AND AS A RESULT IT'S ASSOCIATED COLD FRONT IS
PROGGED TO HAVE A BIT LARGER INFLUENCE ON THE CWA.  SCATTERED
THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY...WITH COOLER
TEMPS BUILDING SOUTH IN ASSOCIATION WITH HIGH PRESSURE SUNDAY AND
MONDAY. 'COOLER TEMPS' ARE REALLY JUST CLIMATOLOGICAL NORMS...LOW
90S...BUT WILL SEEM FAR BETTER THAN WHAT WE'VE HAD AS OF LATE.

FINALLY...FOR THE EXTENDED...GUIDANCE DIVERGES QUITE A BIT BEYOND
TUESDAY...AS THE GFS KEEPS COOLER NW FLOW OVER THE CWA AND
RETROGRADES THE RIDGE AXIS WEST TOWARD THE FOUR CORNERS
REGION...WHILE THE ECMWF STRENGTHENS THE RIDGE DIRECTLY OVER US.
THE GFS ACTUALLY HAS QUITE GOOD AGREEMENT AMONG IT'S ENSEMBLE
MEMBERS...WHICH IS ENCOURAGING...BUT THE ECMWF'S HISTORICALLY
SUPERIOR LONG RANGE VERIFICATION CAN'T BE IGNORED.  TIME WILL TELL.

BOXELL

&&

.AVIATION...
/ISSUED 1145 AM CDT WED AUG 1 2012/

PILOTS FLYING TO AREA TERMINALS THIS AFTERNOON WILL NEED TO MONITOR
THE DEVELOPMENT OF ISOLATED THUNDERSTORMS. ERRATIC AND GUSTY
WINDS CAN BE EXPECTED NEAR ANY STORMS.

HOWEVER MOST LOCATIONS WILL REMAIN DRY...AND VFR CONDITIONS WILL
PREVAIL. ONLY LOCALIZED MVFR CONDITIONS WILL BE POSSIBLE IN THE
SHOWERS.

OTHERWISE...LIGHT SOUTHERLY WINDS WILL PERSIST WITH A SHIFT TO THE
NORTH IN SOME AREAS BY LATE AFTERNOON.

FOSTER

&&

.CLIMATE...

BELOW ARE SOME RECORD AFTERNOON HIGHS AND OVERNIGHT WARM LOW
TEMPERATURES THROUGH AUG 1ST FOR LOCATIONS ACROSS THE OZARKS.

     HIGHS     WARM LOWS

SPRINGFIELD 1888 TO 2011

01 105/2011 84/1934
02 108/2011 80/2011

JOPLIN 1901 TO 2011

01 108/2011 81/1980
02 110/2011 84/2011

ROLLA/VICHY 1901 TO 2011

01   104/1980  77/1980
02   103/1897  79/2011

WEST PLAINS 1948 TO 2011

01    99/2011  74/2006
02   104/2011  76/2011

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Aug 1, 12:24 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT WED AUG 1 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
124 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
  OUTLOOK AREA THIS AFTERNOON WITH THE BEST CHANCE ALONG AND SOUTH
  OF INTERSTATE 44. A FEW STRONG TO SEVERE STORMS WILL BE
  POSSIBLE. THE STRONGEST STORMS WILL HAVE THE POTENTIAL OF
  PRODUCING DAMAGING DOWNBURST WINDS UP TO 60 MPH...SMALL
  HAIL...AND FREQUENT LIGHTNING.

  HOT AND DRY CONDITIONS WILL CONTINUE WITH AFTERNOON TEMPERATURES
  REACHING THE UPPER 90S TO AROUND 105. THIS COMBINED WITH THE
  ONGOING DROUGHT WILL MAINTAIN ELEVATED FIRE WEATHER CONDITIONS.
  A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DAILY AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL RANGE
FROM THE UPPER 90S TO AROUND 105 DEGREES THROUGH THURSDAY WITH
SLIGHT MODERATION FOR FRIDAY THROUGH SUNDAY. THE HOTTEST
TEMPERATURES WILL OCCUR ACROSS SOUTHEASTERN KANSAS INTO FAR
SOUTHWESTERN MISSOURI.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF
THE WEEK...HOWEVER MOST AREAS WILL REMAIN DRY. ALTHOUGH
INSTABILITY WILL BE LIMITED...A FEW STORMS MAY PRODUCE LOCALLY
STRONG GUSTY WINDS.

THE HEAT AND LINGERING DROUGHT CONDITIONS WILL RESULT IN ELEVATED
FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 1, 3:11 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 ESE GOLDEN            36.51N 93.57W
08/01/2012  E0.50 INCH       STONE              MO   AMATEUR RADIO

            DIME SIZE HAIL REPORTED

&&

MGRIFFIN

The radar

The Springfield radar (KSGF), 75 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Stone

When
August 1, 3:13 PM CST
Where
Stone County, 3.95 mi E of Lampe
Measured
0.75 in hail
Reported by
Public
Coordinates
36.560, -93.360

Gusty winds were estimated up to 40 mph.

Hail, Stone

When
August 1, 3:14 PM CST
Where
Stone County, 3.23 mi SSW of Lampe
Measured
0.88 in hail
Reported by
Public
Coordinates
36.530, -93.460

Dime to nickel sized hail completely covered the ground at Dogwood Canyon Nature Park.

Thunderstorm Wind, Stone

When
August 1, 3:14 PM CST
Where
Stone County, 3.23 mi SSW of Lampe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.530, -93.460

A large tree was blown down blocking the exit to Dogwood Canyon Nature Park.

Thunderstorm Wind, Taney

When
August 1, 3:27 PM CST
Where
Taney County, 2.62 mi ENE of Ridgedale
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.540, -93.210

The Branson ASOS reported a 56 knots or 64 mph wind gust.

Thunderstorm Wind, Stone

When
August 1, 5:27 PM CST
Where
Stone County, 0.89 mi NE of Viola
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.580, -93.570

A pontoon boat was overturned from strong winds and rough water on Table Rock Lake. This event occurred between Point 10 and Point 11 on the lake. No injuries were reported.

Thunderstorm Wind, Taney

When
August 1, 5:40 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.640, -93.220

Several large trees and power lines were blown down in the Branson area.

Thunderstorm Wind, Barry

When
August 2, 11:09 PM CST
Where
Barry County, 5.41 mi WNW of Eagle Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.580, -93.840

Numerous trees were blown down blocking roads at Roaring River State Park in and around the intersection of Highway 112 and Highway F. Several cars and a couple buildings were damaged by the fallen trees.

Thunderstorm Wind, Barry

When
August 2, 11:10 PM CST
Where
Barry County, 0.89 mi NW of Eagle Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.560, -93.760

Numerous limbs and trees were blown down around the vicinity of Highway 86 south of Roaring River State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390955, 390957, 390959, 390961, 390969, 390963, 390973, 390974.